This case involves a 79-year-old patient who underwent a knee reconstruction surgery. Before the surgery, the patient was in good health for a man of his age. While in the hospital during a rehab session, the patient complained of nausea and dizziness. The nurse administered Phenergan via an IV line and a few minutes later the patient experienced a severe spasm reaction. Nurses determined that patient was having a reaction to Phenergan but they chose not to contact a doctor until 3 hours after the reaction to Phenergan began. During the reaction the nurse tried several different Oxygen saturation meters but never got a satisfactory reading. After the patient went into respiratory failure nurses rushed the patient to the ICU. The patient had to be put onto a ventilator due to respiratory failure and probable aspiration pneumonia. The patient was taken off ventilator 22 days later and passed away soon after.
Question(s) For Expert Witness
- 1. Was this patient's demise due to the administration of the Phenergan and could it have been mitigated sooner?
Expert Witness Response E-005960
The patient’s allergic reaction to the medication may not be seen as negligent but the failure of the nursing staff to report the condition and bring the physician on board sooner is less then the standard of care. Anaphylaxis is a medical emergency that requires immediate recognition and intervention. It should begin with monitoring and treatment, including oxygen, cardiac monitoring, breathing, mental status, skin, and a large-bore IV with isotonic crystalloid solution. At the same time, where appropriate, the nursing team should call for specialized help, particularly a resuscitation team. Further intervention depends on severity of reaction and affected organ system(s), but the guidelines recommend the injection of epinephrine and placing the patient in a supine position (or position of comfort if dyspneic or vomiting) with the legs elevated.